Symptoms of Depression VS Side effects of Anti-Depressants

The question being: how can you tell the difference between the two?

I took the step, a couple of weeks ago now, to start taking anti-depressants. I could cope with the sadness, I could cope with the fatigue, I could cope with the self-hatred and the anxiety and the hopelessness, and even with the constant urge to self-harm. But I couldn’t cope when it all went away.

I mean, literally. My feelings (of which I had been feeling too many, too intensely), all just disappeared. I don’t remember if it happened gradually or overnight, but I remember how scary it was. It wasn’t that any of the physical symptoms of depression that I was experiencing (extreme tiredness, loss of concentration/motor skills, inability to sit still/inability to get out of bed, jaw clenching etc) went away, it was just that all I was capable of feeling was these things. No sadness, but no happiness. No anger, but no sense of humour either. I was also becoming slower, intellectually, having to read each sentence of a book or article a few times to understand it, and taking longer to process and make sense of what other people said to me.

So that was really scary. And even though I had counselling on the cards on the NHS, I knew that A) I would quite possibly end up having to sit on the 15 month waiting list for it (even though I’d already been referred for a year), and B) the counselling would be a long term help, whereas I was finding it harder and harder to physically make it through each day.

So I decided to go back to my GP and ask for anti-depressants after one particularly memorable evening when, despite having no emotions whatsoever, I found myself sobbing hysterically for around 4 hours for pretty much no reason.

The GP visit was interesting: ‘But what life events have happened in the past month to make you more depressed?’ – my only answer to this (I was too depressed to think of it at the time, but it would’ve been kick-ass), was: ‘The main life event that’s made my depression worse has been jumping through hoops to qualify my worthiness for treatment for my depression, and having no idea whether that treatment could start in a few weeks, or in 15 months.’

Anyway, she prescribed me the damn drug, yay.

So here comes my problem. I’m sitting, reading the leaflet in the packet like a good girl, and I’m having a real issue with the side effects listed. In that almost all of the side effects of the anti-depressant were symptoms of depression that I was already experiencing. I think the only ones listed that I wasn’t already having were nausea and weight loss (my depression made me fat).

I’ve been on them now, as I say, for a couple of weeks, and I’m really finding it hard to work out if they’re having any effect. The first couple of days I was on them I couldn’t get out of bed because I felt like I was literally just about to throw up, constantly, for two days, so that’s an effect, I guess. I’d say my appetite is also probably reduced quite a bit, which is really annoying, cos I get all excited about eating something, take one bite out of it, and feel sick. But then I was already getting that feeling for a couple of weeks before I started the drug.

I suppose my sleep might be a little disturbed, I’m getting more (and really terrifying) nightmares, and possibly feeling a touch more tired, too.

I’m possibly a bit less anxious? Yes, I think a bit less anxious, but then everything’s feeling really daunting, a bit scary, and waaaay too much effort, so I don’t know if that counts as a different kind of anxious.

So I suppose what I’m really saying is that, so far, I’m not feeling a whole lot of better. I’d say I’m possibly feeling a little worse (physically of course. As I’ve mentioned, my only ’emotions’ right now are physical sensations).

The whole point of taking these drugs is to get my emotions back, which I…don’t think has happened yet. I mean, I’m not sure, but I think that not being able to work out/remember whether I can feel anything or not is probably quite a clear indication that I can’t feel anything. I do hope they help. I don’t have that many options left and I suppose I do (in a very disconnected, depressed way), worry, because another mentioned ‘side affect’ of the drug is a sense of flatness or de-personification, which, as I’ve mentioned, is my main problem just now.

But hi-di-ho, I guess I’ll just wait. And wait. And hopefully, one day, I’ll feel some more things. I’ll keep you posted, either way.

Has anyone had a similar experience with anti-depressants? Does anyone know how to tell the difference between symptoms of depression and side affects of anti-depressants? Can anyone tell me why the room’s been spinning the whole time I’ve been writing this?

Answers on a postcard (but written really clearly cos printed text is confusing for me right now, let alone blummin’ handwriting!)

Advertisements

One thought on “Symptoms of Depression VS Side effects of Anti-Depressants

  1. Tycla - You says:

    Thanks for your insight and honesty about your experience. I think it’s great that you’re trying to deal with how you feel, even though sometimes it can feel like dealing with it is making it all worse. Funnily enough I wrote a little piece the other day about it too. And am going to be writing more about it all as well.

    You’re never alone even if depressions main characteristic enforces that feeling.
    xxx
    http://tycla.wordpress.com/2014/09/04/time-away-from-time/

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s